A new question is answered every 9 seconds

What are the side effects of MICROGESTIN FE?

Resolved Question:

I have a question about birth control. I recently had the Mirena removed, then five days after I started taking birth control pills I am half way through the pack and I am experiencing: fatigue, headaches, swollen and tender breasts, mild cramping, lower back pain, also dark brown discharge. Could all of this be side effects of the pill? I researched and found that these are all early signs of pregnancy but I have had protected sex since starting the pill. The birth control is Microgestin fe 1.5/30


Category: Family Physician-GP

Ask Your Own Question

Category: Sexually Transmitted Diseases(STD)Specialist
Dr. Deepu Sebin Sebastian is online now

Expert:  Dr. Deepu Sebin Sebastian replied 4 Days.

Hello. Thank you for your query at DoctorSpring.com. I understand your concern. All your symptoms are likely to side effects of the Microgestin, which is a estrogen and progestin combination oral contraceptive. There is hardly any chance of pregnancy in your case as intercourse was protected. -When was your last period? -What is your usual cycle length? -When did the concerned intercourse take place? You can wait till you get your periods, by which you will know for sure that you are not pregnant. In addition, you can take an OTC Ibuprofen 400 mg for the headaches and cramps. Maximum of 3 tablets per day, for around 3-5 days. Please reply to the above. Thank you.


Patient replied :

Thank you for your input
in response to your questions
I don't know the date of my last period because with mirena I barely had periods. I spotted for a day about three weeks ago. My periods before mirena were only about 5-6 days. I had intercourse several times last week but none was a concern since we used a condom. The side effects of the birth control just alarmed me because I'm not use to it. I am suppose to start my period in ten days so maybe pms?


Expert:  Dr. Deepu Sebin Sebastian replied 3 Days.

Hello.
I do understand your experience with the pills is disconcerting. The brown discharge could be withdrawal bleeding as a result of the ethindrone in the pills.
You are likely to have a period sooner.
I hope that addressed your concern.
Feel free to discuss further.
Thank you.


Patient replied :

Hi
I just have another question relating to this. I have been experiencing brown blood for almost over a week. Its mixed with some bright red blood too. It looks heavier than spotting but too light for a period (my period is likely to come in three days). I have read about implantation bleeding and wondering if this is what this is. I am on birth control and have had protected sex every time so I don't know how I would have gotten pregnant. Could this be side effects of birth control and just be pre-period spotting?


Expert:  Dr. Deepu Sebin Sebastian replied 2 Days.

Hello.
This could be very well be a withdrawal or breakthrough bleeding which is commonly seen with combined estrogen + progestin OCPs like Microgestin. This occurs due to tissue breakdown as the endometrium (womb lining) adjusts to a new thin state in which it is fragile and atrophic as a result of the OCP action. This does not require any treatment unless it is continuous for weeks. You should be regular with your pills and continue them. If the bleeding does not stop in another 3 days, you will need to see a Gynaecologist for further management.
Implantation bleeding does not occur for more than a day or two. If you are still worried about a pregnancy, you can take a urine pregnancy test at home. A negative result should be reassuring to you.
Thank you.


Patient replied :

I have one last question regarding this, it is now Tuesday and I was suppose to start my period on Sunday. I know that the first month on the pill I wouldn't be exactly on time, but is this late normal? Also, can switching from the mirena cause me to not have a period this month? My breasts are very sore and I am having lower back pain (my usual pms symptoms, but no period yet) I took a pregnancy test yesterday (day of missed period) and it was negative, was that too early to tell?

Thanks


Expert:  Dr. Deepu Sebin Sebastian replied 1 Day.

Hello. Thank you for writing to us again.
Yes the period is likely to be a little delayed, and slightly irregular. Do not worry about pregnancy. If the UPT was negative, then you're not pregnant. After removing Mirena, periods can be very irrgeular, and it is difficult to predict when exactly it will occur but since you're having pre-period symptoms, you can expect your period in the next 2-3 days time. All the other symptoms are likely to be pre-menstrual symptoms.
Do not worry.
Regards


Dr. Deepu Sebin Sebastian
Category: Sexually Transmitted Diseases(STD)Specialist
Experience: 
MD, Internal Medicine - Stanley Medical School
Medical School - MBBS - Govt. Medical College, Kottyaam

Diagnostic Prediction - Stanford School of Medicine
Received Specialty training in Critical Care, Cardiology, Neurology, Gastroenterology, Nephrology from Stanley Medical College and in Endocrinology, Rheumatology.

Hematology and Geriatrics from Madras Medical College.
Dr. Deepu Sebin Sebastian and 4 other Medical Specialists are ready to help you

Make informed and better medical decisions.

We believe that getting medical questions answered and getting qualified opinions from certified Doctors should be easier.



Specialists from
UK, US, Ind,
Aus & NZ


48000+ consults
in 2015


98.1% Satisfied
users


MEDNET Board,
100% Satisfaction
guarantee

How it works


  • Submit question, upload files, if any
  • Consult is assigned to a specialist
  • Doctor replies, Mean response time: 2 hours
  • Intimation by email, ask follow-ups

Recommendations based on

About DoctorSpring.com

Doctor Spring is a novel online Doctor consultation platform where you can get your medical questions answered by leading Doctors. Just Submit your question and rest assured that you will consult a Doctor easily. Once you submit the question, the Doctor from the concerned specialty will reply within hours. You can always ask more questions or add details with follow-up question options and make it an online doctor chat. You may use this service to consult a specialty or for getting medical second opinion. All paid services come with a MEDNET quality assurance and 100% money back guarantee.

DoctorSpring in News

News

Make informed and better medical decisions.